27 July, 2017
What is Steroid Myopathy?
Steroid myopathy is damage to the muscle fibers caused by treatment with corticosteroids, such as prednisone, cortisone, dexamethasone and fludrocortisone or overproduction of steroids associated with Cushing's disease. Myopathy causes changes in muscle fibers, including atrophy (shrinkage), lipid (fatty) deposits, necrotic (dead) areas and increased interstitial (connective) tissue between fibers. You may have severe damage to the muscles while the muscles appear normal in size.
Steroids treat many conditions, including chronic respiratory diseases, cancer and arthritis and reduce swelling after brain surgery. You may take corticosteroids for months or years to control chronic conditions. Merck Manual of Geriatrics notes that myopathy usually occurs after prolonged use, but it can occur after even one large dose of steroids, such as with epidural (near the spine) injections for relief of low back pain or high-dose intravenous injections during critical illness.
Acute steroid myopathy has a rapid onset (within a week of steroid treatment), usually involving a high dose of steroids. Chronic steroid myopathy is much more variable and can occur weeks, month or years after first treatment or continued treatment.
You will experience increasing intolerance to exercise because your muscles start to weaken with use and pain increases. The muscles most affected are those in the arms and legs and the pelvis (hips). Weakness usually starts in the proximal (upper) portion of the muscle and progresses to the distal (bottom) portion. You may have increased difficulty standing, walking up stairs and reaching upward.
Smeltzer and Bare in Brunner & Suddarth's "Textbook of Medical-Surgical Nursing" note that you may have other symptoms associated with corticosteroid use, including weight gain with fat deposits in the abdomen, face and upper back (Cushinoid distribution), high blood pressure and demineralization of bones (osteoporosis).
Reducing or stopping steroids is the only effective treatment although exercise to tolerance may increase muscle strength. If stopping the steroid is not possible, changing to a different type of steroid or altering dosage (every other day) may help reduce symptoms.
You may have complete recovery or be left with some residual weakness and pain because of muscle damage. Recovery time often takes weeks or months, especially with acute myopathy.
You must not abruptly stop steroid treatment and must decrease dosage under your doctor's supervision because your body needs some steroids to function. When you take a steroid drug, it suppresses your body's normal production of steroids; so if you stop the drug abruptly, you will not produce enough steroids for your body's needs. Steroid must be tapered slowly in decreasing doses to allow your body to increase production.
- Jupiterimages/Goodshoot/Getty Images